Sintilimab-induced toxic epidermal necrolysis complicated in advanced gastric cancer: a case report and literature review

Read full text
Authors: Qi Zhao, Rui-Ke Cao, Hai-Peng Zou, Rui-Bin Wang, Ling-Xia Yu, Wei Zhang, Li-Na Wang, Yandong Miao
Cited by: 1
References: 20

Abstract

Background: Immune checkpoint inhibitors (ICIs) can trigger immune-related adverse events (irAEs), among which Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is exceptionally rare but potentially fatal. Sintilimab, a PD-1 inhibitor increasingly used for advanced gastric cancer, has only sporadically been linked to SJS/TEN. Case presentation: We report a 60-year-old man with metastatic gastric adenocarcinoma who developed TEN 7 days after the first sintilimab infusion. He presented with rapidly progressive diffuse erythema, bullae, and epidermal detachment involving >90% of the body surface area, accompanied by fever and upper gastrointestinal bleeding leading to hemodynamic instability. Interventions: Sintilimab was permanently discontinued. Multidisciplinary management was initiated, including intensive fluid and electrolyte resuscitation, high-dose intravenous immunoglobulin, systemic corticosteroids with careful bleeding surveillance, specialized burn-type wound care, tailored anti-infective therapy based on susceptibility testing, and aggressive nutritional support. This case report was prepared in accordance with the CARE (CAse REport) guidelines. Outcomes: Skin lesions gradually re-epithelialized, infection was controlled, and gastrointestinal bleeding stabilized. The patient fully recovered from TEN and was discharged on hospital day 32. No recurrence or secondary infection was observed on follow-up. Conclusion: Although effective for gastric cancer, sintilimab may rarely induce life-threatening TEN. Early recognition, immediate ICI withdrawal, and coordinated multidisciplinary care are pivotal to survival. This case highlights the importance of early recognition, immediate discontinuation of ICIs, and coordinated multidisciplinary management in patients who develop life-threatening cutaneous immune-related adverse events.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Cancer Immunotherapy and Biomarkers Chemotherapy-related skin toxicity

Publication details

Journal / source
Frontiers in Immunology
Publisher
Frontiers Media SA
Volume
17
Pages
1771194–1771194
Publication date
2 March 2026
Language
EN